Texas, 2024

Flash Flood and Hail in Texas, June 6 to 8, 2024

June 6 to 8, 2024 · NWS AMA · 16 events in 8 counties and zones

The combined Oklahoma and Texas Panhandles saw a brief break in severe storms on the 4th and 5th of June. Once the 6th of June came around severe storms showed back up under favorable conditions through the 8th of June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combined Oklahoma and Texas Panhandles saw a brief break in severe storms on the 4th and 5th of June. Once the 6th of June came around severe storms showed back up under favorable conditions through the 8th of June. An unstable environment rich with moisture with the help of different rounds of upper-level disturbances and surface boundaries helped created severe thunderstorms that produced localized heavy rain, hail up to 1.75 , and damaging winds estimated to be upwards of 80 mph. Each day from the 6th to 8th had a couple of discrete storms but mostly lines of storms that moved through parts of the combined Panhandles creating these severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 6, 1:41 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 6, 1:41 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
241 PM CDT Thu Jun 6 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Friday night)
Issued at 240 PM CDT Thu Jun 6 2024

Northwest flow aloft can be seen in this mornings upper air
sounding, as well as current GOES-16 water vapor imagery. GOES
water vapor paints a bigger picture of the upper level pattern
with an negatively tilted trough located over the Great Lakes
Region and a ridge over the Desert Southwest. At the surface,
northerly winds are observed in the northwestern quarter to
third of the combined Panhandles. Elsewhere southerly winds are
being observed. This is from a stalled cold front, which may play
a role in some afternoon/evening thunderstorms, mainly across
central to eastern portions of the FA.

With PWATs above an inch, dewpoints in the 60s, and H7 theta-e
advection near 340K, there is plenty of moisture available for
some possible thunderstorms this afternoon/evening. Especially
along the stalled frontal boundary where some surface convergence
may help if convective temperatures struggle to hit. This mornings
upper sounding from KAMA does depict a dry layer from about H85
to H5, one could say an onion sounding. This will lead to a
possibility of severe wind gusts up to 70 mph, potentially higher.
This morning sounding does give a DCAPE value around 1500 J/Kg.
The best chances for the afternoon/evening thunderstorms will be
along the Canadian Valley southward towards the I-40 corridor.
There is some uncertainty to the westward extent of this activity
and if Amarillo will see any thunder.

A shortwave in the northwest flow aloft is progged to develop and
help spark some storms, but this will be later tonight into
tomorrow morning primarily in the northeastern combined
Panhandles. Overnight the frontal boundary will retreat to the
northeast with easterly upsloping winds across the northern half
of the FA. Surface winds are progged to return to the the south
tomorrow and a LLTR should build into the FA bringing H85
temperatures near 32 degrees C. Wide spread temps in the upper 90s
to triple digits are expected for Friday afternoon because of
this. Another Heat Advisory is expected to be needed again for
PDC.

Later in the day Friday, models are hinting at some shortwaves
moving across the area with semi-zonal flow in place aloft. This
will bring some chances for thunderstorms again, mainly to the
northern combined Panhandles. With high DCAPE values around 1500
to 2000 J/Kg, and MLCAPE values near 1000 J/Kg severe storms are
possible once again with the main threat being damaging winds.

36

&&

.LONG TERM ...
(Saturday through nexI t Wednesday)
Issued at 240 PM CDT Thu Jun 6 2024

Thunderstorm chances continue through the weekend. Mainly Sat
night and again Sun night, with Sun night looking more favorable
for widespread showers and thunderstorms with upsloping easterly
surface winds and the possibility of a stout shortwave trough
moving across.

For Saturday, one last hoorah under the ridge will allow
widespread temperatures in the lower triple digits for much of the
Texas Panhandle. Temperatures across the far northern Texas
Panhandle and the Oklahoma Panhandle are only expected to be in
the upper 90s do to the encroachment of a cold front. As far as
thunderstorm chances go, have stayed with NBM PoPs which gives
widespread 40s across the area going into Sat evening. The cold
front will help, but a shortwave is progged to move across the
area Sat evening as well. Thanks to this front, much cooler
temperatures are in store for Sun, with highs in the 70s to the
north and 80s to the southern FA.

Moisture should not be a problem on Sunday as PWATs approach 200%
of normal. Also, with a much more robust shortwave trough progged
to move through the area, PoPs on Sunday are upwards of 70 for
the southwestern half of the combined Panhandles. For Sunday night
GFS Bufkit soundings have a very tropical look favoring some
decent rain producers.

Some thunderstorms may return Monday afternoon/evening, but after
that conditions look to dry out as another ridge is expected to
build over the area. Tues and Wed are looking mostly dry with
temperatures returning well into the 90s by Wed afternoon.

36

&&

.AVIATION...
(18Z TAFS)
Issued at 1056 AM CDT Thu Jun 6 2024

Mainly VFR conditions are expected to prevail through the 18Z TAF
period. There is a slight chance that KAMA may be impacted by
thunderstorms this afternoon between 22Z and 00Z Friday.
Confidence is low enough to leave the mention of thunder out of
the TAF at this time. Be aware some amendments may be needed
though. KDHT and KGUY may see NE winds while winds at KAMA should
remain more southerly as a stalled surface boundary bisects the
combined Panhandles. Expecting wind speeds to remain around 10 to
15 kts unless thunderstorms in the area modify the winds
especially at KAMA on the south side of the surface boundary.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68 100  72 102 /  20  10  10  10
Beaver OK                  66 101  69  96 /  30  20  20  10
Boise City OK              61 101  63  92 /  10  30  20  20
Borger TX                  68 105  73 105 /  20  10  20  10
Boys Ranch TX              68 104  72 104 /  20  10  20  10
Canyon TX                  66 100  71 102 /  20   0  10  10
Clarendon TX               66  98  71 101 /  30  10  10  10
Dalhart TX                 64 102  66  98 /  10  20  20  20
Guymon OK                  63 102  67  95 /  20  20  30  10
Hereford TX                69 101  70 103 /  20   0  10  10
Lipscomb TX                66  98  71 101 /  30  20  20  10
Pampa TX                   66  99  72 101 /  30  10  10  10
Shamrock TX                67  97  71 101 /  30  10  10  10
Wellington TX              69  99  72 103 /  30  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ317.

OK...None.
&&

SHORT TERM...36
LONG TERM....36
AVIATION...36
Hazardous weather outlook, Jun 6, 1:51 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
251 PM CDT Thu Jun 6 2024

OKZ001>003-TXZ001>020-317-070800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
251 PM CDT Thu Jun 6 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop this afternoon and tonight
across the Oklahoma and Texas Panhandles. A few storms may become
severe mainly over the central and eastern Texas Panhandle, with
large hail and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday through Tuesday evening across
the Oklahoma and Texas Panhandles. A few storms may become severe,
with large hail and damaging winds the primary hazards.

Heat headlines may be needed for areas such as Palo Duro Canyon
tomorrow and again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed late this afternoon and
evening.

In the hours before

Special weather statement, Jun 6, 1:49 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
249 PM CDT Thu Jun 6 2024

TXZ009-014-015-019-062015-
Gray TX-Wheeler TX-Roberts TX-Donley TX-
249 PM CDT Thu Jun 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WHEELER...GRAY...
SOUTHEASTERN ROBERTS AND NORTHEASTERN DONLEY COUNTIES THROUGH 315 PM
CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Lefors, or 7 miles south of Pampa, moving southeast at
15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pampa, Mclean, Lefors, New Mobeetie, Alanreed, Codman, Kellerville,
and Mobeetie.

This includes Interstate 40 between mile markers 131 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3509 10062 3533 10109 3536 10109 3569 10088
      3563 10054 3562 10053 3562 10046 3560 10034
TIME...MOT...LOC 1948Z 294DEG 13KT 3544 10093

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG

The radar

The Amarillo radar (KAMA), 71 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Hail, Gray

When
June 6, 2:26 PM CST
Where
Gray County, 6.6 mi ESE of Kings Mill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.430, -100.970

Golf ball size hail reported approximately 7 miles south of Pampa on TX HWY 70.

Hail, Hutchinson

When
June 6, 4:00 PM CST
Where
Hutchinson County, 0.89 mi NE of Stinnett
Measured
1 in hail
Reported by
Public
Coordinates
35.830, -101.440

Hail, Hutchinson

When
June 6, 4:05 PM CST
Where
Hutchinson County, Stinnett
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.820, -101.450

Thunderstorm Wind, Randall

When
June 6, 6:15 PM CST
Where
Randall County, 2.19 mi SW of Amarillo
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.180, -101.850

Power lines down on S Washington St near the 3400 block. The time of wind occurrence was estimated based on radar data.

Thunderstorm Wind, Randall

When
June 6, 6:15 PM CST
Where
Randall County, 3.14 mi WSW of Amarillo
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.180, -101.870

It was reported that there were two large trees down near the intersection of 34th and Georgia Street.

Thunderstorm Wind, Carson

When
June 6, 6:27 PM CST
Where
Carson County, 4.46 mi SW of Pantex
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.280, -101.620

Thunderstorm Wind, Randall

When
June 6, 6:30 PM CST
Where
Randall County, 6.02 mi WSW of Amarillo
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.170, -101.920

A picture was submitted to local media of a fence blown over due to a potential microburst near the intersection of 37th and Coulter Street.

Thunderstorm Wind, Randall

When
June 6, 6:40 PM CST
Where
Randall County, 2.99 mi NNW of Palo Duro Canyon State Park
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -101.690

Thunderstorm Wind, Randall

When
June 6, 6:47 PM CST
Where
Randall County, 0.57 mi W of Lake Tanglewood
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.060, -101.790

It was reported that 8 to 12 diameter tree branches were snapped off a tree and blocking the road.

Flash Flood, Potter

When
June 6, 7:00 PM CST to 7:28 PM CST
Where
Potter County, 2.33 mi ENE of Amarillo to 1.55 mi NE of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.213, -101.782

Vehicle stranded with water flowing under bridge on east Amarillo BLVD.

Thunderstorm Wind, Randall

When
June 6, 7:31 PM CST
Where
Randall County, 2.19 mi SW of Amarillo
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.180, -101.850

Power lines were blown down on South Washington ST. near the 3400 block.

Thunderstorm Wind, Potter

When
June 6, 8:01 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Thunderstorm Wind, Dallam

When
June 7, 4:28 PM CST to 4:50 PM CST
Where
Dallam County, 2.76 mi N of Texline
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.420, -103.020

This mesonet showed additional gusts of 58-60mph several | times from 1737CDT through 1750CDT.

Thunderstorm Wind, Sherman

When
June 8, 4:13 PM CST
Where
Sherman County, 1.81 mi WNW of Mallett
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.360, -102.130

Thunderstorm Wind, Hutchinson

When
June 8, 5:28 PM CST
Where
Hutchinson County, 1.78 mi SE of Stinnett
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.800, -101.430

Photos were submitted to the weather service of downed electric lines resulting in additional damage to paneling on a house. Small trees were also blown over.

Thunderstorm Wind, Moore

When
June 8, 5:42 PM CST
Where
Moore County, 3.12 mi ESE of Dumas
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.830, -101.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188088, 1188089, 1188090, 1190871, 1190872, 1188091, 1190873, 1188092, 1190874, 1188120, 1195432, 1188093, 1188097, 1188098, 1190875, 1190870.